A nurse notices “floaters” in an infusion bag of magnesium sulfate, initiating a chain of discoveries that causes a single hospital to recall 12 000 units of 44 types of products sourced from the same compounding pharmacy. In this issue, Boyce et al1 describe how this drug quality problem, which was eventually identified as fungal contamination, led to the readmission of 545 potentially exposed patients and cost the hospital system 15 000 hours of personnel time and nearly $900 000. The case illustrates the risks and potential costs of substandard compounded drugs, even when patients are exposed to contaminated products but do not become infected.
Coukell A. Risks of Compounded Drugs. JAMA Intern Med. 2014;174(4):613–614. doi:10.1001/jamainternmed.2013.12812
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: